If you or a loved one has taken Benicar® and has experienced severe diarrhea accompanied by gastrointestinal discomfort and weight loss, you may be entitled to compensation.
Reports of patients suffering severe gastrointestinal side-effects and problems as a result of taking high blood pressure medication, Benicar®, are on the rise and are being investigated.
The FDA issued a warning in July, 2013 regarding the sprue-like enteropathy that has occurred as a result of certain high blood pressure medications, including Benicar®.
Manufacturer’s failure to warn of Sprue-like Enteropathy
Patients who have developed sprue-like enteropathy as a result of taking Benicar® have filed lawsuits to compensate for the serious pain and discomfort they have experienced.
Sprue-like enteropathy is a condition which causes severe gastrointestinal problems including stomach pain, chronic diarrhea, weight loss, and nausea. The condition can take as long as months or years to develop, and can lead to hospitalization.
Other serious Benicar® side effects include:
- Eye and vision problems
- Yellow skin discoloration (Jaundice)
- Increased thirst
- Shortness of breath and chest pain
Typically, in cases involving pharmaceuticals, manufacturers claim that the drug was sold with appropriate warnings with regard to side-effects. Legal action can be taken in cases where a manufacturer has failed to appropriately warn doctors and patients about risks.
Sprue-like enteropathy was not included as a risk of taking Benicar® until the middle of 2013, making legal action and compensation for medical expenses and pain and suffering for this condition applicable.
The link between the gastrointestinal condition of sprue-like enteropathy and Benicar® began with studies from the Mayo clinic in 2012, finding that patients showed symptoms similar to those of the gastrointestinal ailments of celiac disease.
While blood tests could not confirm this diagnosis, several months later, the American College of Gastroenterology began to see that olmesartan, the active ingredient in Benicar®, had been connected to 40 cases of sprue-like enteropathy. It was noted that when patients stopped taking Benicar, their gastrointestinal problems were reduced and/or eliminated.